Dr. Roach: Density of breast tissue may present added risk
Dear Dr. Roach: I recently had a screening mammogram, and received a letter from my doctor saying the results were normal. However, I also received a letter from the radiology department saying my breast tissue is dense, which “can make it harder to evaluate the results and also may be associated with an increased risk of breast cancer.” Do I need to worry or have additional tests done?
Dear S.S.: Breasts contain glandular and connective tissue, as well as adipose tissue (fat). Density in breasts refers to the amount of glandular tissue compared with adipose. As of January 2015, 21 states have adopted dense-breast legislation, which mandates that patients be informed of their breast density, that dense breast tissue may be a risk factor for breast cancer and that dense breast tissue may interfere with screening. It would seem reasonable to consider additional screening tests besides mammogram, such as ultrasound. A recent study from December 2014 estimated that performing an ultrasound for 1,000 women with dense breasts would prevent about 0.4 deaths while causing 354 unnecessary biopsies. I don’t recommend ultrasound in general, but it may be appropriate in some women after a thorough evaluation of risks. However, the benefit of additional screening might be greater for younger women (under age 55).
Other screening tests include MRI, which is recommended only for women at very high risk (such as previous history of breast cancer or known genetic risk) due to its very high false-positive rate. Thermography, an old screening technique, has poor sensitivity and is not recommended. Digital mammography has a better ability to diagnose breast cancer, especially in dense breasts, and is preferred where available. A newer technique, tomosynthesis (sometimes called “3D mammography”) shows promise.
Dear Dr. Roach: I’ve had Crohn’s disease for the past 30 years, since I was a teenager. I’ve taken a large dose of Lomotil (I also have taken loperamide) for many years. Lomotil is apparently controversial, but it has never caused any side effects for me. The gastroenterologists I’ve seen over the years have been very reluctant to prescribe Lomotil. Why?
Dear S.W.: Lomotil, a combination of diphenoxylate and atropine, is an anti-diarrheal agent. It slows down the gut, which can improve symptoms, as well as improve absorption of fluids and nutrients. However, it does not treat the underlying cause of diarrhea, and long-term use of any anti-diarrheal agent should prompt the doctor to re-evaluate why you are having diarrhea and whether you are getting the right treatment.
In the case of Crohn’s disease, it’s not uncommon to need anti-diarrheal medication long term. Most experts prefer loperamide due to its safety record, but if you haven’t had problems in 30 years with Lomotil, it’s unlikely that you will.
Dear Dr. Roach: Have you ever heard of anyone being allergic or sensitive to newspaper print? I read the newspaper from front to back and like to know what the latest news is. I always seem to have burning eyes, itchy nose and some difficulty breathing. Is an allergy possible, and if so, how can I remedy it?
Dear J.L.: It certainly is possible, and there have been some high-profile cases lately, including a Baltimore newspaper reporter. Most often, the chemical is from pine rosin, used in the printing process. An allergist can confirm this with skin testing. Avoiding the newspaper ink is the best solution, which may include simply washing your hands after reading the newspaper, or even using gloves.
Worst case, many newspapers have electronic versions that can be read via handheld devices or your computer.
Email questions to ToYourGoodHealth@med.cornell.edu.